• Jiji

  • SHARE

Japan’s health ministry said Monday that five more people in the country suffered anaphylaxis, a potentially fatal allergic reaction, after receiving vaccinations against the novel coronavirus.

With the new cases, the number of confirmed instances of anaphylaxis following coronavirus vaccination in the country rose to eight.

The five women, in their 20s to 50s, developed symptoms such as rash and discomfort in the throat. Their condition improved after taking medication. Four of the five have underlying conditions such as asthma or a history of other drug allergies, according to the ministry.

According to medical institutions that reported the additional cases, the anaphylactic reaction was associated with the vaccination for three of the five women, while any causal relationship was unclear for one of the other two, with evaluation impossible in the remaining case.

Tokyo Medical and Dental University professor Tomohiro Morio, who heads a health ministry group tasked with examining adverse events related to coronavirus vaccination, said that the frequency of such cases appears to be high compared with other countries. But he added that a close examination is necessary, including on whether the adverse events can be recognized as anaphylaxis.

In a time of both misinformation and too much information, quality journalism is more crucial than ever.
By subscribing, you can help us get the story right.

SUBSCRIBE NOW

PHOTO GALLERY (CLICK TO ENLARGE)

Your news needs your support

Since the early stages of the COVID-19 crisis, The Japan Times has been providing free access to crucial news on the impact of the novel coronavirus as well as practical information about how to cope with the pandemic. Please consider subscribing today so we can continue offering you up-to-date, in-depth news about Japan.